Featuring Demian Dressler, DVM and Susan Ettinger, DVM, Dip. ACVIM (Oncology), authors of The Dog Cancer Survival Guide.

≡ Menu

Chemo side effects: What should I do?

Chemotherapy does have side effects that need to be considered.  About 5% of these will require your pet to be hospitalized, on the average, and there is a 1% chance of fatal reactions overall with chemotherapy.

Although I have not seen any published data, unpublished estimates on overall risks of any side effect are roughly 25-40%.  This means that about one in three dogs will have some kind of adverse effect, but it could be a mild one.

Some of these milder side effects include loss of appetite, vomiting, and diarrhea.  Other adverse reactions include lowering of white cells (leukopenia, which causes immune system suppression), heart damage, lung damage, kidney injury, anemia, blood clotting problems, liver injury, and others.

Of course, this is a summed list for many different drugs.  A given drug will not have all of these.  You should certainly be aware of side effects with all drugs but particularly Doxorubicin (Adriamycin), cyclophoshamide, prednisolone or prednisone, Lomustine, Palladia,  vincristine, L-asparaginase, and more.

You should ask your veterinarian or oncologist about the specific effects of your dog’s treatment, and what to watch for.

For example, keeping track of body weight is quite important during cancer care.  You may need to increase the amount of calories your dog consumes.  When muscle is lost, the amino acids loss in the body hinder the immune system and the lining of the intestine.

Similarly, it is also important to monitor your dog’s rectal temperature.  The reason for this is that a low white blood cell count can often lead to infection in the body.  Most commonly, infection will produce a fever.  Most chemotherapy drugs used in cancer protocols can cause low white blood cell counts.

If your dog is drooling or smacking his or her lips, it could be a sign of nausea or too much acid in the stomach.  Usually this means we need to temporarily rest the stomach, then go on a special diet, offer antacids like cimetidine, give ginger, and consider branched chain amino acid supplements to help restore stomach or intestinal health.

Keeping an eye on the quality of the stool is vital too.  Many chemo drugs will cause diarrhea.  If this occurs, your vet should also temporarily change to a highly digestible food, and consider using something to help with the diarrhea.  Slippery elm, pepto bismol, kaopectate, or other medications and supplements can all help.

The Dog Cancer Survival Guide has more information about what you can do to help with some of the more serious side effects by giving certain supplements.  Please consult with your veterinarian and the Dog Cancer Survival Guide for proper doses for your individual dog.

Best to all,

Dr D

About the Author: Demian Dressler, DVM


Dr. Demian Dressler, DVM is known as the "dog cancer vet" and is author of Dog Cancer Survival Guide: Full Spectrum Treatments to Optimize Your Dog's Life Quality and Longevity. Visit his blog and sign up free to get the latest information about canine cancer. Go to http://www.DogCancerBlog.com.

  • Gwen Jones

    Molly, my Border Collie, went through chemotherapy last year and in the beginning we had to adjust the dosage of the vincristine because it made her extremely sick; she was vomiting and had become so lethargic I truly thought the drugs were going to kill her. After adjusting the dosage down, she would still get a little nauseous every time she got the vincristine, but nothing like seeing her down on the floor like that! She has pulled through the chemo and has now been tumor free for 7 months! This, after the surgeon wanted to euthanize her on the table because he said the tumor was so invasive that he couldn’t remove it and doubted she had much chance to survive.

  • Dr. Dressler

    Go Molly!!!
    Best to you both, Gwen
    Dr D

  • Krista W.

    Dr. Dressler,

    My 13 1/2 year old Shiba Inu was diagnosed with Stage V lymphosarcoma on 06/19/2009. He is being treated at a Veterinarian School in Wisconsin.

    We opted for the Doxorubicin protocol. He went into remission after 1 treatment, and will have his last on 09-15-09. He is in good spirits, still plays, runs around; with the exception of slight lethargy on days 5-7 after treatment. What can I do to make him more comfortable? He does get Cerenia on days 2 through 5. His bloodwork has been really good.

    We are feeding him a high protein diet of Innova. And of course he gets his Wellness treats.

    But the thing I think has been the hardest on him is seeing the vet. Shiba Inus are adorable and high spirited, but can be the devil incarnate at the vet. What would you recommend? I want to keep him healthy, but happy too.

    Thanks.

  • Krista W.

    I should really follow up with an explanation on my fear about the vet and my Shiba Inu. I am very worried about a Doxorubicin leak as my dog and I’m quoting is “difficult to handle”. He has never once bitten anyone in his life but becomes a totally different animal at the vet. I know it is late in life for him, but what can I do to calm him and prevent him from getting so worked up? He just has never had to go through anything like this.

    Thanks again.

    Krista

    • Dr. Dressler

      Dear Krista,
      It is possible for your vet to give an injection of a sedative before placing the catheter for the doxorubicin. There are some other details, and I would like to answer your question more fully in this month’s webinar. It will be recorded so you can listen as many times as you wish:
      http://www.dogcancervet.com
      Best,
      Dr D

      • Dr. Dressler

        Dear Krista,
        the webinar went overtime…I would suggest that, before going into the veterinary hospital, you either purchase or borrow a muzzle to put on your dog so that an injection can easily be given in the muscle for sedation. The muzzle can then be quickly removed while the sedative takes effect. Although not fun for anyone, at least this approach will get the job done with a minimum of stress for your dog.
        Regards,
        DrD

  • Kris

    Hello…
    I ordered the Lutimax lozenges for my dog, and they arrived today. The lozenge I ordered is the orange-flavored 100 mg. dose. Is this the correct product? I am concerned about the citric acid (bloat potential), and you’ve already addressed the xylitol issue (it’s in small amounts so it’s okay). I just want to make certain that the Lutimax you recommend is the one I received (90 capsules/orange/100mg.) Oh–I bought your e-book, and I was supposed to have received an email link to join a group. I never received it. I’ve called Maui Media & sent an email, but I’ve heard nothing. Any suggestions?

    Thanks,
    Kris

    • Dr. Dressler

      Kris,
      sadly, Lutimax only comes in that flavor and is the only easily available source of that amount of luteolin in a pill. The study from Purdue about citric acid and bloat indicated that the foods with citric acid were also pre-moistened, and nobody has straitened out whether it was the citric acid or the pre-moistening. Since air in the stomach increases bloat, and dogs can consume moistened food faster, could be the moistening. Nobody knows. Anyway, anything given by mouth can have a side effect. So we always have to balance risk with benefit. If your dog develops decreased energy level, decreased appetite, vomiting, diarrhea, or any other sign, stop the supplement, regardless of the type of supplement.
      Hope this helps,
      D

  • Amanda S

    My dog just had her first carboplatin treatment. She is eating and drinking (altho today is less enthusiastic) defecating and urinating. She was fine the first day but a couple of days later has low activity and constant panting. I called the vet hospital and they claim it has nothing to do with the chemo. What do you suggest? She is due to have a blood count in two days.